Kansas, 2018

Flash Flooding and Hail in Kansas, August 18 to 19, 2018

August 18 to 19, 2018 · NWS DDC · 21 events in 6 counties and zones

A weak surface boundary was the focus for thunderstorm development as a short wave trough approached to enhance the lift of the unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak surface boundary was the focus for thunderstorm development as a short wave trough approached to enhance the lift of the unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 18, 2:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 18, 2:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
354 PM CDT Sat Aug 18 2018

...Updated Short and Long Term...

.SHORT TERM...(This evening through Sunday)
Issued at 306 PM CDT Sat Aug 18 2018

A few showers have developed over our northeast counties this
afternoon, roughly along a Larned to Trego Center line. These
showers are associated with isentropic ascent ahead of a storm
system that will by moving through the region this evening. While
convective allowing models don't have a good handle on these
showers, they are expected to move northeast out of the area
within a few hours.

Upper level water vapor imagery this afternoon is showing an
energetic 581 dm closed low over southern Montana. A shortwave
associated with this low has entered the northern Rockies, which
has provided forcing for ascent along a surface cold front in
eastern Colorado, where storms have already begun to develop.
Convective Allowing Models have had good agreement about these
storms becoming more organized as they move east into more
favorable shear and instability. While the chances for severe
weather wane as these storms cross into Western Kansas around
7-9pm tonight, I do agree with SPC's Slight Risk of severe storms
for our southwest counties. Large hail up to golfball size is
possible in this area, as well as severe wind (58mph+). As the
storms move east through western Kansas and become linear, strong
to severe wind and heavy rain, with possible flash flooding,
become the threat. Widespread 0.5" to 1" rain is expected tonight,
with locally higher amounts possible. This system will exit our
eastern zones Sunday morning as the parent upper level low moves
into southern Nebraska and pushes an attendant "cold" front
through the region. The GFS and ECMWF both show another round of
rain developing the backside of this low along, mostly affecting
the I-70 corridor Sunday early to mid-afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 306 PM CDT Sat Aug 18 2018

By Sunday night, rain will have moved east out of the region, and
the we will have a chance to dry out until Tuesday. Both the GFS
and the ECMWF show the next chance for rain on Tuesday night into
Wednesday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 123 PM CDT Sat Aug 18 2018

A few showers stretching just northeast of KDDC to Wakeeney may
affect KHYS over the next few hours, reducing visibilities as they
move through. The bigger aviation impacts will be increased wind
this afternoon, and thunderstorms tonight. Low pressure developing
in eastern Colorado will bring increased southeast wind at 15
knots gusting to 25 this afternoon at all terminal, and should
decrease to less than 10 knots after ~0Z. An upper level shortwave
will bring thunderstorms to eastern Colorado this evening,
increasing in coverage as they track east/southeast. Current
thinking is that storms will enter Western Kansas around 1-2Z,
affecting KLBL & KGCK after 2-3Z, KDDC after 4-5Z and KHYS after
6Z. Storms, and resulting MVFR/IFR conditions, will move out of
terminals by sunrise, except KHYS where models show storms
affecting the terminal until mid-morning. As the storms move out
of the region, wind will shift to become northwest at less than
10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  82  62  79 /  90  50  20  10
GCK  65  82  59  79 /  90  20  10   0
EHA  63  83  57  81 /  80  10   0   0
LBL  65  84  60  81 /  90  10  10   0
HYS  66  77  62  76 /  90  90  30  10
P28  68  83  64  82 / 100  80  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reynolds
LONG TERM...Reynolds
AVIATION...Reynolds
Hazardous weather outlook, Aug 18, 1:51 AM CST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
251 AM CDT Sat Aug 18 2018

KSZ030-031-043>046-061>066-074>081-084>090-190800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
251 AM CDT Sat Aug 18 2018 /151 AM MDT Sat Aug 18 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms are expected to develop across the
western counties late this afternoon. Some of these storms will be
capable of marginally severe hail (quarter size) and wind gusts
(60 mph). Numerous thunderstorms are expected this evening and
tonight. These storms will produce heavy rainfall and frequent
dangerous lightning. Some strong wind gusts near 50 mph are
possible through about midnight. A limited flooding risk is
expected, concentrated mostly south and east of Dodge City through
Sunday morning.

Day 1 Hazards
-------------
* Thunderstorm Wind Damage: Limited risk
* Thunderstorm Hail: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Thunderstorms will linger across the eastern zones through Sunday
morning with a continued risk for lightning and heavy rain.

The next chance of scattered thunderstorms is scheduled for
Tuesday night into Wednesday morning.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk
  - Flooding: Limited risk

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening, mainly west of
US Highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, Aug 18, 3:37 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
437 PM CDT SAT AUG 18 2018

KSZ062-063-182230-
Finney KS-Kearny KS-
437 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY AND NORTHWESTERN
FINNEY COUNTIES UNTIL 530 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lakin, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Kearny and
northwestern Finney Counties.

LAT...LON 3827 10128 3826 10125 3826 10104 3810 10100
      3797 10142 3817 10153
TIME...MOT...LOC 2136Z 243DEG 11KT 3810 10140

HOVORKA

The radar

The Dodge City radar (KDDC), 131 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

9 heavy rain, 8 hail, 4 flash flood. Local standard time, as filed.

Hail, Kearny

When
August 18, 4:00 PM CST
Where
Kearny County, 11.64 mi NW of Lakin White Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
38.090, -101.400

Hail, Kearny

When
August 18, 5:00 PM CST
Where
Kearny County, 2.29 mi WSW of Lakin White Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -101.290

Hail, Kearny

When
August 18, 5:03 PM CST
Where
Kearny County, 0.54 mi W of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.950, -101.260

Heavy Rain, Grant

When
August 18, 6:00 PM CST to 10:00 PM CST
Where
Grant County, 9.06 mi NNE of Ulysses Arpt
Reported by
Public
Coordinates
37.710, -101.280

Rainfall of 7 inches was reported.

Hail, Kearny

When
August 18, 6:15 PM CST
Where
Kearny County, 10.61 mi SSW of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -101.330

Hail, Grant

When
August 18, 6:42 PM CST
Where
Grant County, 9.24 mi NNE of Ulysses Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.730, -101.330

Heavy Rain, Grant

When
August 18, 6:50 PM CST to 11:50 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Reported by
Mesonet
Coordinates
37.580, -101.360

Rainfall of 3.52 inches was observed.

Hail, Grant

When
August 18, 6:55 PM CST
Where
Grant County, 5.94 mi NNE of Ulysses Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.680, -101.330

Hail, Grant

When
August 18, 7:18 PM CST
Where
Grant County, 7.62 mi N of Hickok
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.680, -101.240

Hail, Grant

When
August 18, 7:49 PM CST
Where
Grant County, 4.87 mi N of Hickok
Measured
2 in hail
Reported by
Public
Coordinates
37.640, -101.240

Flash Flood, Grant

When
August 18, 8:00 PM CST to 11:00 PM CST
Where
Grant County, 8.31 mi N of Ulysses Arpt to 9.3 mi N of Ulysses Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.720, -101.360

Numerous county roads were flooded by excessive rainfall that may have approached 8 inches over a 4 hour period. There was extensive damage to roads and crop fields but the dollar amount was unknown as of late October.

Flash Flood, Kearny

When
August 18, 8:00 PM CST to 11:30 PM CST
Where
Kearny County, 2.84 mi ESE of Lakin to 16.86 mi S of Deerfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.928, -101.206

There were multiple reports of county roads and highways flooded from excessive rainfall.

Heavy Rain, Haskell

When
August 18, 8:00 PM CST to 11:50 PM CST
Where
Haskell County, 0.55 mi E of Sublette
Reported by
Mesonet
Coordinates
37.480, -100.840

Rainfall of 2.60 inches was observed.

Heavy Rain, Hamilton

When
August 18, 7:15 PM MST to 10:15 PM MST
Where
Hamilton County, 0.88 mi SW of Syracuse
Reported by
Mesonet
Coordinates
37.970, -101.760

Rainfall of 2.42 inches was observed.

Heavy Rain, Seward

When
August 18, 8:30 PM CST to 11:56 PM CST
Where
Seward County, 0.88 mi SE of (Lbl)liberal Arpt
Reported by
ASOS
Coordinates
37.040, -100.960

Rainfall of 2.57 inches was observed.

Heavy Rain, Ford

When
August 18, 9:00 PM CST to August 19, 12:05 AM CST
Where
Ford County, 1.78 mi WNW of (Ddc)dodge City Arpt
Reported by
Mesonet
Coordinates
37.780, -100.000

Rainfall of 1.39 inches was observed.

Heavy Rain, Kearny

When
August 18, 10:00 PM CST to August 19, 6:14 AM CST
Where
Kearny County, 9.69 mi S of Lakin
Reported by
Trained Spotter
Coordinates
37.810, -101.260

Rainfall of 4.80 inches was observed.

Heavy Rain, Ford

When
August 18, 11:00 PM CST to August 19, 2:41 AM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Reported by
Public
Coordinates
37.760, -99.970

Rainfall of 3.70 inches was reported at the Dodge City airport (CoCoRaHS gauge).

Heavy Rain, Ford

When
August 18, 11:00 PM CST to August 19, 2:43 AM CST
Where
Ford County, 2.76 mi N of Dodge City
Reported by
NWS Employee
Coordinates
37.790, -100.020

Rainfall of 5.10 inches was observed.

Flash Flood, Ford

When
August 19, 12:30 AM CST to 2:30 AM CST
Where
Ford County, 0.69 mi N of Dodge City to 0.77 mi NNE of Dodge City
Cause
Heavy Rain
Reported by
Public
Coordinates
37.760, -100.020

Numerous streets were flooded and there was also numerous water rescues but no injuries were reported.

Flash Flood, Ford

When
August 19, 1:26 AM CST to 3:26 AM CST
Where
Ford County, 2.14 mi SW of Wright to 1.61 mi SSW of Wright
Cause
Heavy Rain
Reported by
Public
Coordinates
37.760, -99.910

Water crossed county roads in several locations.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783051, 783052, 783053, 783061, 783054, 783055, 783064, 783056, 783057, 783058, 783059, 783060, 783065, 783062, 783066, 783067, 783072, 783070, 783071, 783068, 783069.